Mumsnet hasn't checked the qualifications of anyone posting here. If you have medical concerns, please seek medical attention; if you think your problem could be acute, do so immediately. Even qualified doctors can't diagnose over the internet, so do bear that in mind when seeking or giving advice.
This is a Premium feature
To use this feature subscribe to Mumsnet Premium - get first access to new features see fewer ads, and support Mumsnet.Start using Mumsnet Premium
variose veins caused by contraceptive implant(1 Post)
I would like to know if anyone else has suffered with the same issue I did with the contraceptive implant (Nexplanon) and it causing me permenant damage to my veins.
This is also for anyone out there, like myself, who felt completely alone, frustrated, scared and angry at the side effect and permenant damage it has left me with.
I originally had the implant placed into me in 2014 when I lived in Nottingham. I had no side effect apart from light bleeding everyday for 6 months and then it stopped. I was very happy with this form of contraception and decided to continue using this method when I moved to London and had it renewed in 2017. This is when things started to go wrong. 4 months in and I started to develop a pain in my left foot, which then grew into my leg. I checked my leg and saw a huge varicose vein had appeared. I am not overweight, I am active by walking and swimming. Only my grandma on my dads side suffered with varicose veins after having 7 children. I have 0.
I saw the doctor, who diagnosed varicose veins and offered me pressure tights and ibuprofen. Around March both my feet developed pins and needles, so painful I struggled to walk without soft footwear and insoles. The Dr thought it was plantar fascia and gave me exercises to do and stronger pain killers. Around April I developed pins and needles in my hands and arms, along with both feet and legs, they also ached and became itchy in warm weather. This is when I became extremely concered, also I should mention, I wasn't suffering with stress, depression or anxiety. Everything in my life was fine and normal until all these symptoms appeared which caused me distress. I saw a female Dr who then mentioned it could be connected to the hormonal therapy I'm on after assessing me. I decided to have the implant removed and within days all pins and needle symptoms dissapeared and the pain level was greatly reduced. I am, however, left with a huge varicose vein on my left leg which now aches and feels heavy. My feet, arms and hands ache more frequently, the veins are far more prominent and bulgy than before. I develop pins and needles more frequently in my arms and hands, by just holding my phone up to my ear for longer then a minute, which i never had before. Showing that the blood flow isn't quite as good as it was before.
In regards to the physical pain I have suffered and still do suffer, only luckily with the implant removed it is lessened, the emotional and mental exhaustion of not being listened or believed by several doctors that is was due to the contraception ( honestly I had to officially report one dr for telling me off for crying) has to be the worst part of it. I felt I was going insane, being in all this pain and have no one believe me except one female Dr.
I write this in hope it may help someone out there who has started to or continues to have the same symptoms as me that it could be connected to the implant or hormonal contraception you are on. Take a break ( if you can) from it and see if it helps. I wish I did sooner before it developed into my arms and hands. ( which is apparantly very rare, even more frustrating )
According to research there is no proof as of yet the contraception causes varicose veins, but it can increase your chance of developing them. I can 100% confirm it caused mine. You are not going mad, there needs to be further research into hormonal therapy that is just not being done quickly enough due to funding. I now just use condoms and check my cycle regularly.
Join the discussion
Please login first.